Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Topological measure theory for double centralizer algebras


Author: Robert A. Fontenot
Journal: Trans. Amer. Math. Soc. 220 (1976), 167-184
MSC: Primary 46L05
DOI: https://doi.org/10.1090/S0002-9947-1976-0454649-1
MathSciNet review: 0454649
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The classes of tight, $ \tau $-additive, and $ \sigma $-additive linear functionals on the double centralizer algebra of a $ {C^\ast}$-algebra A are defined. The algebra A is called measure compact if all three classes coincide. Several theorems relating the existence of certain types of approximate identities in A to measure compactness of A are proved. Next, permanence properties of measure compactness are studied. For example, the $ {C^\ast}$-algebra tensor product of two measure compact $ {C^\ast}$-algebras is measure compact. Next, the question of weak-star metrizability of the positive cone in the space of tight measures is considered. In the last part of the paper, another topology is defined and is used to study the relationship of measure compactness of A and the property that the strict topology is the Mackey topology in the pairing of $ M(A)$ with the tight functionals on $ M(A)$. Also, in the last section of the paper is an extension of a result of Glickberg about finitely additive measures on pseudocompact topological spaces.


References [Enhancements On Off] (What's this?)

  • [1] C. A. Akemann, Interpolation in $ {W^\ast}$-algebras, Duke Math. J. 35 (1968), 525-533. MR 37 #4626. MR 0229048 (37:4626)
  • [2] R. C. Buck, Bounded continuous functions on a locally compact space, Michigan Math. J. 5 (1958), 95-104. MR 21 #4350. MR 0105611 (21:4350)
  • [3] R. C. Busby, Double centralizers and extensions of $ {C^\ast}$-algebras, Trans. Amer. Math. Soc. 132 (1968), 79-99. MR 37 #770. MR 0225175 (37:770)
  • [4] J. B. Conway, The strict topology and compactness in the space of measures, Trans. Amer. Math. Soc. 126 (1967), 474-486. MR 34 #6503. MR 0206685 (34:6503)
  • [5] J. Dauns and K. H. Hofmann, Representation of rings by sections, Mem. Amer. Math. Soc. No. 83 (1968). MR 40 #752. MR 0247487 (40:752)
  • [6] J. Dixmier, Les $ {C^\ast}$-algèbres et leur représentations, 2ième éd., Cahiers Scientifiques, fasc. 29, Gauthier-Villars, Paris, 1969. MR 39 #7442.
  • [7] -, The ideal center of a $ {C^\ast}$-algebra, Duke Math. J. 35 (1968), 375-382. MR 37 #5703. MR 0230138 (37:5703)
  • [8] J. Dugundji, Topology, Allyn and Bacon, Boston, Mass., 1965. MR 33 #1824. MR 0478089 (57:17581)
  • [9] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [10] D. H. Fremlin, D. J. H. Garling and R. Haydon, Bounded measures on topological spaces, Proc. London Math. Soc. (3) 25 (1972), 115-136. MR 49 #9144. MR 0344405 (49:9144)
  • [11] I. Glicksberg, The representation of functionals by integrals, Duke Math. J. 19 (1952), 253-261. MR 14, 288. MR 0050168 (14:288d)
  • [12] E. Hewitt, The ranges of certain convolution operators, Math. Scand. 15 (1964), 147-155. MR 32 #4471. MR 0187016 (32:4471)
  • [13] R. B. Kirk, Locally compact, B-compact spaces, Nederl. Akad. Wetensch. Proc. Ser. A 72 = Indag. Math. 31 (1969), 333-344. MR 41 #9201. MR 0264609 (41:9201)
  • [14] -, Measures in topological spaces and B-compactness, Nederl. Akad. Wetensch. Proc. Ser. A 72 = Indag. Math. 31 (1969), 172-183. MR 39 #7410. MR 0246104 (39:7410)
  • [15] J. D. Knowles, Measures on topological spaces, Proc. London Math. Soc. (3) 17 (1967), 139-156. MR 34 #4441. MR 0204602 (34:4441)
  • [16] W. Moran, The additivity of measures on completely regular spaces, J. London Math. Soc. 43 (1968), 633-639. MR 37 #4225. MR 0228645 (37:4225)
  • [17] -, Measures and mappings on topological spaces, Proc. London Math. Soc. 19 (1969), 493-508.
  • [18] -, Measures on metacompact spaces, Proc. London Math. Soc. 20 (1970), 507-524. MR 0437706 (55:10630)
  • [19] S. Mosiman and R. F. Wheeler, The strict topology in a completely regular setting: relations to toplogical measure theory, Canad. J. Math. 24 (1972), 873-890. MR 48 #6909. MR 0328567 (48:6909)
  • [20] G. Reid, A generalization of $ {W^\ast}$-algebras, Pacific J. Math. 15 (1965), 1019-1026. MR 33 #4701. MR 0196514 (33:4701)
  • [21] A. P. Robertson and W. J. Robertson, Topological spaces, Cambridge Univ. Press, New York, 1964. MR 28 #5318.
  • [22] S. Sakai, $ {C^\ast}$-algebras and $ {W^\ast}$-algebras, Springer-Verlag, New York, 1970.
  • [23] H. Schaeffer, Topological vector spaces, Macmillan, New York, 1966. MR 33 #1689. MR 0193469 (33:1689)
  • [24] F. D. Sentilles, Bounded continuous functions on a completely regular space, Trans. Amer. Math. Soc. 168 (1972), 311-336. MR 45 #4133. MR 0295065 (45:4133)
  • [25] F. D. Sentilles and D. C. Taylor, Factorization in Banach algebras and the general strict topology, Trans. Amer. Math. Soc. 142 (1969), 141-152. MR 40 #703. MR 0247437 (40:703)
  • [26] D. C. Taylor, The strict topology for double centralizer algebras, Trans. Amer. Math. Soc. 150 (1970), 633-643. MR 44 #7302. MR 0290117 (44:7302)
  • [27] -, A general Phillips theorem for $ {C^\ast}$-algebras and some applications. Pacific J. Math. 40 (1972), 477-488. MR 46 #7913. MR 0308799 (46:7913)
  • [28] V. S. Varadarajan, Measures on topological spaces, Mat. Sb. 55 (97) (1961), 35-100; English transl., Amer. Math. Soc. Transl. (2) 48 (1965), 161-228. MR 26 #6342. MR 0148838 (26:6342)
  • [29] J. Wang, Multipliers of commutative Banach algebras, Pacific J. Math. 11 (1961), 1131-1149. MR 25 #1462. MR 0138014 (25:1462)
  • [30] J. Dixmier, Les algèbres d'opérateurs dans l'espace Hilbertien, 2nd ed., Gauthier-Villars, Paris, 1969. MR 0352996 (50:5482)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46L05

Retrieve articles in all journals with MSC: 46L05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0454649-1
Keywords: Tight, $ \sigma $-additive, $ \tau $-additive measure, double centralizer algebra
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society